Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and Starting Treatment
May 11, 2000

Hello. A question for Dr. Molaghan regarding fatigue. My boyfriend started to take medication less than a week ago. He's taking a combo of Nelfinavir+ddI+d4T and as far as I can read the info available, Fatigue is not a common side effect of any of them; however, in his case that is the only side effect visible. He asked to ask you if the fact that using "protease" (sorry my mother tongue is Spanish, I live in Costa Rica) inhibitor or the other type of inhibitors of "reverse transcriptase" used are the ones that explain his fatigue because they interfere with other chemical processes in the body? If not, what causes the fatigue then? We also wonder if there is something that can be done to alleviate it to make work hours more tolerable? We also wonder if it will go away or become more tolerable as time goes by. Your thoughts will be highly appreciated.

Best regards,

Mario

Response from Dr. Frascino

Hi Mario,

Fatigue in the setting of HIV disease has many potential causes other than direct side effects from medications. Certainly your boyfriend should be checked for anemia, a low red blood cell count. This can often be easily treated, which will improve significantly his energy level. The combination of medications you mentioned -- Nelfinavir (a protease inhibitor), ddI, and d4T(2 reverse transcriptase inhibitors) is a potent regimen. Fatigue can result from depression related to having to take HIV medications on a chronic and regular basis. The common drug-related side effects with his current medications include diarrhea related to Nelfinavir and neuropathy pain in the hands and feet related to ddI and d4T.

The first step would be to have your boyfriend's doctor or clinic check him for anemia. Secondly, see if his system adjusts to the new medications after taking them regularly for several weeks.

Good luck.

RJF


Previous
hiv hep c and lymphodema
Next
Unexplained anemia

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement